Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 42, NWS Amarillo, TX

May 13, 20184 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at May 13, 2018, 3:39 AM CDT for 4 counties in Texas; Cimarron County, Oklahoma. It took effect at May 13, 2018, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2018, 3:39 AM CDT (08:39 UTC)
In effect from
May 13, 2018, 12:00 PM CDT
Expired
May 13, 2018, 9:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
4392 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS84 KAMA 130839
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
339 AM CDT Sun May 13 2018

OKZ001-TXZ001-006-011-016-132045-
/O.NEW.KAMA.FW.W.0042.180513T1700Z-180514T0200Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
339 AM CDT Sun May 13 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN
PARTS OF THE PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 9 PM CDT this evening.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 9 percent.

* Red Flag Threat Index...2 to 5.

* Timing...Noon until 9 pm this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
577 
WWUS84 KAMA 140153
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
853 PM CDT Sun May 13 2018

OKZ001-TXZ001-006-011-016-140300-
/O.EXP.KAMA.FW.W.0042.000000T0000Z-180514T0200Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
853 PM CDT Sun May 13 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR WESTERN PARTS OF THE
PANHANDLES...

Critical fire weather conditions are no longer expected.

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at May 13, 12:10 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 13, 12:10 AM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1210 AM CDT Sun May 13 2018

.AVIATION...
06Z TAF Cycle

VFR conditions will prevail at all three TAF sites through 06Z
Monday. Winds will be from the southeast to southwest 15 to 25
knots with gusts near 30 knots at the Amarillo and Guymon TAF
sites through around 08Z to 11Z Sunday with winds diminishing to
around 10 to 20 knots by 08Z to 11Z Sunday. Winds will remain 10
to 20 knots at the Dalhart TAF site through around 15Z to 17Z
Sunday. South to southwest winds will increase to around 15 to 25
knots at all three TAF sites around 17Z to 20Z Sunday. Winds will
then become southeast to south and diminish again to 10 to 20
knots after 00Z to 02Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 533 PM CDT Sat May 12 2018/

AVIATION...
A warm front will move to the north, so southeast winds at GUY
should switch around to more southerly overnight. Southerly winds
will continue at DHT and AMA. Winds are expected to increase and
get gusty by late morning on Sunday. Skies are expected to remain
VFR as showers and thunderstorms should stay to the east of the
TAF sites.

PREV DISCUSSION... /Issued 359 PM CDT Sat May 12 2018/

DISCUSSION...
Dryline set up along the eastern third of the
Panhandles.  Highs today were very tricky as a weak frontal system
stalled over the northern Panhandles.  Highs across the Oklahoma
Panhandle and northern Texas Panhandle may only make it to the upper
80s, as north winds persisted much longer than expected. Although
there soundings indicate a potential cap in place, the latest CAM's
suggest that scattered storms will develop along the dryline over a
Donley to Beaver County line. Deterministic model soundings that
suggested a drier solution, have not handled the dewpoints along the
eastern counties very well. By 1pm most models had dewpoints in the
mid to upper 40s across the east, and latest obs across the eastern
Panhandles are in the upper 40s to lower 60s.  Storms may merge into
a line and become marginally severe, with wind being the main
threat. High based storms with low precipitation potential, will
pose a threat for new fire starts due to lightning. Storms are
expected to initiate around 4pm and will likely exit by about 10pm.
There may be some lingering showers along the far east after 10pm,
but wont last long.

Weber

Going forward from Sunday through the remainder of the forecast
period, we have chances of diurnal showers and thunderstorms just
about everyday. Some tricky aspects to the forecast however are
high temperatures on Sunday and Monday, especially across
northern areas as a cold front is currently quasi-stationary
across the northern TX Panhandle. Depending on its equatorward
and/or poleward progression, temperatures will be cooler behind
the front and might have to adjust temperatures accordingly based
on its trend of motion. However going into the day on Tuesday,
latest 12/12Z model and probabilistic data, the cold front will slowly
move southeast across the area. With no pronounced mid level
flow, the front should take its time moving southeast across the
area. out ahead of the front Tuesday through Wednesday evening
will see the best chance of showers and storms. Throughout Sunday
through Wednesday, thunderstorm will generally be in a high CAPE,
low shear environment, a very typical late summer pattern. This
may lead to slow moving thunderstorms that could train and
possible lead to some localized flooding if thunderstorms persist
in the same areas. Something to monitor in the coming few days.
High temperatures will remain above average.

Starting Thursday throughout the remainder of the forecast
period, an upper level system will enter the Great Basin region
proving additional diurnal chances of showers and storms for the
region. A higher magnitude lower level wind flow may provide
better low level support for better organized convection, but we
will analyze that as we get closer with time. High temperature
will continue to be above average.

Meccariello

FIRE WEATHER...
Elevated to critical fire weather conditions are expected this
evening with min RH values between 8 to 15 percent with southerly 20
ft winds of 15-20 kts. Elevated fire weather conditions are
possible across the western Panhandles on Sunday with min RH
values between 10-15 percent along with 20 ft. winds out of the
southwest around 20 kts.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/24
Hazardous weather outlook, May 12, 10:28 PM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1028 PM CDT Sat May 12 2018

OKZ001>003-TXZ001>020-317-131530-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1028 PM CDT Sat May 12 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday through Thursday across
parts of the Oklahoma and Texas Panhandles. If storms develop,
they will have the potential to become strong to marginally
severe, with strong, gusty winds and hail the primary hazards.

Elevated Fire Weather conditions may arise Sunday due to strong
winds and low relative humidity values for western portions of the
Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions on Sunday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:01 PM CDTSpecial Weather StatementAMADonley44 min
May 12, 7:27 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley36 min
May 13, 3:41 PM CDTSpecial Weather StatementAMARoberts49 min
May 13, 4:21 PM CDTSpecial Weather StatementAMAOchiltree39 min
May 13, 4:37 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts83 min
May 13, 4:40 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts73 min
May 13, 4:45 PM CDTSevere Thunderstorm WarningAMALipscomb59 min
May 13, 5:08 PM CDTSpecial Weather StatementAMADonley52 min
May 13, 5:14 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts61 min
May 13, 5:15 PM CDTAreal Flood AdvisoryAMAOchiltree3 hr
May 13, 5:20 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler55 min
May 13, 5:25 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray65 min
May 13, 5:56 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts79 min
May 13, 6:06 PM CDTSevere Thunderstorm WarningAMAHemphill36 min
May 13, 6:09 PM CDTSpecial Weather StatementAMAWheeler36 min
May 13, 6:15 PM CDTSpecial Weather StatementAMAWheeler45 min
May 13, 6:28 PM CDTSevere Thunderstorm WarningAMADonley, Gray, Wheeler62 min
May 13, 6:44 PM CDTAreal Flood AdvisoryAMALipscomb8 hr
May 13, 6:53 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Wheeler67 min
May 13, 5:28 PM CDTSevere Thunderstorm WarningAMABeaver40 min
May 13, 5:53 PM CDTSevere Thunderstorm WarningAMABeaver66 min

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in Oklahoma, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.